Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 4:14 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 4:14 PM CDT (21:14 UTC)
- Expired
- May 11, 2014, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lawrence County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:28 PM CDT | HAIL 1.75 | Sumner, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS53 KILX 112114
SVRILX
ILC101-159-112200-
/O.NEW.KILX.SV.W.0022.140511T2114Z-140511T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
414 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 500 PM CDT
* AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF WEST SALEM...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCEVILLE...SUMNER...BRIDGEPORT...BIRDS...RUSSELLVILLE...
HELENA...RED HILLS STATE PARK...PETROLIA...PINKSTAFF AND
LAWRENCEVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3857 8806 3885 8782 3885 8752 3881 8752
3856 8777 3856 8804
TIME...MOT...LOC 2114Z 216DEG 21KT 3859 8789
HAIL...1.00IN
WIND...<50MPH
$$3 follow-up statements
730
WWUS53 KILX 112128
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT SUN MAY 11 2014
ILC159-112138-
/O.CAN.KILX.SV.W.0022.000000T0000Z-140511T2200Z/
RICHLAND IL-
428 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3873 8759 3872 8761 3868 8764 3860 8773
3859 8789 3861 8791 3885 8782 3885 8752
3881 8752
TIME...MOT...LOC 2128Z 216DEG 21KT 3866 8783
$$
ILC101-112200-
/O.CON.KILX.SV.W.0022.000000T0000Z-140511T2200Z/
LAWRENCE IL-
428 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAWRENCE
COUNTY UNTIL 500 PM CDT...
AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SUMNER...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LAWRENCEVILLE...SUMNER...BRIDGEPORT...BIRDS...RUSSELLVILLE...MOUNT
CARMEL AIRPORT...RED HILLS STATE PARK...PETROLIA...PINKSTAFF AND
LAWRENCEVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3873 8759 3872 8761 3868 8764 3860 8773
3859 8789 3861 8791 3885 8782 3885 8752
3881 8752
TIME...MOT...LOC 2128Z 216DEG 21KT 3866 8783
HAIL...1.00IN
WIND...<50MPH
$$
SMITH653
WWUS53 KILX 112154
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
454 PM CDT SUN MAY 11 2014
ILC101-112200-
/O.CON.KILX.SV.W.0022.000000T0000Z-140511T2200Z/
LAWRENCE IL-
454 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAWRENCE COUNTY UNTIL 500 PM CDT...
AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIRDS...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BIRDS AND RUSSELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3878 8756 3875 8764 3877 8771 3880 8783
3885 8782 3885 8752 3881 8752
TIME...MOT...LOC 2154Z 216DEG 21KT 3882 8769
HAIL...1.00IN
WIND...60MPH
$$396
WWUS53 KILX 112200
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SUN MAY 11 2014
ILC101-112210-
/O.EXP.KILX.SV.W.0022.000000T0000Z-140511T2200Z/
LAWRENCE IL-
500 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3878 8756 3875 8764 3877 8771 3880 8783
3885 8782 3885 8752 3881 8752
TIME...MOT...LOC 2154Z 216DEG 21KT 3882 8769
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 11, 2:48 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Sun May 11 2014 .DISCUSSION... ISSUED 248 PM CDT Sun May 11 2014 Air mass destabilizing quickly across central and southeast Illinois early this afternoon. 18Z upper air sounding from our office showing CAPE of around 2600 J/kg with no convective inhibition, although shear values are not especially impressive. Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south of I-72, as dew points of 70 degrees have made it as far north as Taylorville. Warm front extends from southern Nebraska along the Iowa/Missouri border, but becomes more diffuse in northern Illinois where it is more of a dew point discontinuity. Thunderstorms have been percolating most of the day across the Ohio Valley, and a persistent, small MCS is advancing across Iowa. Some development has recently started as well across northeast Missouri south of the main MCS. Has been quiet in our area the last few hours, but latest radar returns are starting to show thunderstorms developing between Taylorville and St Louis. The primary forecast concern remains with the severe weather threat over the next 24 to 36 hours. SHORT TERM...Tonight through Tuesday: Latest runs of the HRRR have been persistent with the Iowa storms affecting more of the northern third of Illinois, with more scattered strong/severe storms affecting our area through about 7 pm. Shear parameters don't really improve any in our area, so thinking that hail/wind threat will be the primary concerns here with the tornado threat closer to the warm front. After sunset, capping of the atmosphere will begin in the warm sector. Have maintained some 30-40% PoP's after midnight northwest of the Illinois River, and slight chances as far east as I-55, with dry conditions across the southeast half of the forecast area. Similar convective parameters expected on Monday, with CAPE's rising to 2500-3000 J/kg, although shear remains on the low side. Day2 slight risk basically along and northwest of the Illinois River, where the shear will be a bit higher as it is closer to the incoming cold front, and severe weather threat will mainly be mid afternoon to early evening. With the front slowing down a tad, will keep any PoP's east of I-57 around 20% during the day, while likely PoP's around 60% found during the afternoon along/west of the Illinois River. Have maintained the 60-70% PoP's everywhere during the night as the front slowly moves through, and over the eastern CWA on Tuesday with some 80% values south of I-70 Tuesday. Severe weather threat on Tuesday appears minimal, and would be near the Indiana border if any did occur. LONG TERM...Wednesday through Sunday: A broad upper trough will be dominating much of the eastern half of the nation into the first part of the weekend, with cool conditions prevailing. The ECMWF has been persistent with a closed upper low forming by late Thursday over the Great Lakes, then lifting northward, while the GFS keeps a more progressive trough. Toward the end of the weekend, the trough will finally start to break down as an upper low digs southward across the Pacific Northwest, causing rising heights over the center of the nation. Most challenging area in this forecast period is with rain on Wednesday. The tail end of the NAM is trending toward the solution favored by the ECMWF and GEM for the last few days, with a surface low riding northeast along the base of the trough, although the NAM is much further west with it. The GFS has keep its surface features much weaker and further east. Have kept the likely PoP's on Wednesday across the southeast third of the area, although the ECMWF/GEM solutions would likely require this to be expanded further northwest toward the I-55 corridor. Thursday and Friday, the rain will be much more scattered in nature, as weak troughs rotate around through the broad upper trough. Rain chances will diminish this weekend as the upper flow flattens. Geelhart && .AVIATION... ISSUED 1248 PM CDT Sun May 11 2014 Thunderstorms currently over south-central Iowa continue to move E/NE and will enter northwest Illinois after 20z. Current trajectory should take most of the storms just north of KPIA, so will only include VCTS between 22z and 02z. Further southeast, scattered storms are firing in the warm sector across southern Illinois. HRRR continues to suggest these cells will spread/develop northward into east-central Illinois this afternoon. Have therefore included VCTS at the remaining terminals between 21z and 02z, although KSPI may be missed by convection entirely if trends hold. Gusty S/SE winds will continue through the afternoon and will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt 925mb jet will develop across the area overnight, warranting a low-level wind shear mention at the TAF sites. This momentum will mix to the surface after sunrise, resulting in gusty S/SW winds Monday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 3:22 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN MAY 11 2014 ILZ027>031-036-037-040-041-047-121100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM. ILZ038-042>046-048>057-061>063-066>068-071>073-121100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:38 AM CDT | Special Weather Statement | ILX | Effingham, Jasper | 67 min |
| May 11, 2:03 AM CDT | Special Weather Statement | ILX | Clark, Cumberland | 57 min |
| May 11, 2:44 AM CDT | Special Weather Statement | ILX | Crawford | 46 min |
| May 11, 2:55 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 50 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 66 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 63 min |
| May 11, 4:52 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 38 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 45 min |
| May 11, 5:25 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Jasper | 65 min |
| May 11, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.